Whether you’re taking opiates as a pain treatment or for recreational purposes, the effects of these drugs compound over time, posing a range of risks for unsuspecting users. While recreational drug users stand to experience the worst of what opiates have to offer, using opiates to treat conditions involving chronic pain can be dangerous as well.
Ultimately, anyone who uses opiates regularly on a long-term basis opens him- or herself up to the potential for opiate overdose. Understanding how these drugs work and taking your own circumstances under consideration can help you avoid the dangers, especially opiate overdose, surrounding these drugs.
Opiate Effects on the Brain’s Chemical System
According to Yale University, the pain relieving effects of opiates, such as hydrocodone, Dilaudid and morphine result from how these drugs interact with the brain’s chemical network. Neurotransmitters act as chemical messengers throughout the brain and central nervous system. In effect, these chemicals regulate nearly every major system in the brain and body.
Once inside the brain, opiates force the brain cells that make these chemicals to produce in excess. The overall effect works to slow or block incoming pain signals from reaching the brain.
While effective, these interactions take a toll on the brain’s chemical system. When ingested for three or more months at a time, the risk of physical dependency and addiction runs considerably high.
Questions to Ask
Am I taking larger and larger dosage amounts in order to experience the drug’s desired effects?
The brain readily adapts to opiate effects and so requires increasingly larger doses in order to produce the desired pain-relieving (or “high”) effects. As brain tolerance levels rise, the risk of opiate overdose looms ever closer.
Do I experience uncomfortable side effects in-between doses?
After so many days or weeks of frequent opiate use, brain chemical imbalances develop. When this happens, users start to experience withdrawal effects, such as irritability, sweating, headaches, anxiety and depression as a result of the brain’s weakened ability to regulate bodily functions as normal. These developments can easily give to increasing drug use as users try to self-medicate withdrawal effects.
Do I experience brief lapses in consciousness that are outside my control?
Opiates work by slowing chemical activities throughout the brain and central nervous system. After a certain dosage amount, these effects can actually shut down major bodily systems, which is how an opiate overdose takes shape, according to the University of Connecticut. Lapses in consciousness or “nodding out” indicate dosage amounts have reached dangerous levels.
Do I depend on opiates to help me cope with stress or daily pressures?
With regular use, opiate effects on brain chemical activities inevitably start to impair the brain’s cognitive functions. As these drugs naturally promote feelings of calm and well-being, it can be easy to start using opiates to cope with difficult emotions or stressful times. Once a person gets into the habit of using opiates in this way, the beginnings of addiction are at work. This practice tends to lead to compulsive drug use at which point the risk for opiate overdose increases considerably.
If you suspect you or someone you know may be at risk of opiate overdose and have more questions, please don’t hesitate to call our toll-free helpline at 800-584-3274 Who Answers? to speak with one of our addictions specialists.